Officials in the USA have said that a person who had recently used an e-cigarette and was hospitalised with severe lung illness had died.
The death appears to be the first among a spate of mysterious lung illnesses now under investigation by health officials in connection to vaping.
At least 193 cases, many in teens and young adults have been reported in the United States, with many individuals having symptoms including cough, shortness of breath and fatigue. Some also experienced vomiting and diarrhea. Symptoms worsened over a period of days or weeks before they were hospitalised.
Illinois officials said the death was in an adult who died this month but did not provide further details about the person or what device or product had been used.
While some of the other reported cases appear similar, officials said they don’t know whether the illnesses are associated with the e-cigarette devices themselves, or with specific ingredients or contaminants inhaled through them. Health officials have said patients have described vaping a variety of substances, including nicotine, marijuana-based products and do-it-yourself “home brews.”
In many cases reported, patients have acknowledged using products that contain THC, the main ingredient that produces the high from marijuana, officials said.
But no one specific product has been identified in all cases, nor has any product been conclusively linked to illnesses. Even though cases appear similar, it is not clear whether all these cases have a common cause or whether they are different diseases with similar symptoms.
Investigators say they don’t know why a surge of illnesses is surfacing now since various forms of the battery-powered e-cigarette devices have existed for more than a decade.
Brian King, deputy director for research translation for the CDC’s Office on Smoking and Health, said cases could have been occurring previously, “but we weren’t necessarily capturing them.”
The substances in e-cigarettes can contain ingredients that are potentially harmful to lung health. They include ultrafine particles and flavorings, such as diacetyl, that have been linked to respiratory illnesses.
Health officials say people who experience any type of chest pain or difficulty breathing after vaping in the weeks or months before these symptoms should seek immediate medical attention. Health-care providers caring for patients with unexpected respiratory illness should ask about a history of vaping or e-cigarette use, officials said.
E-cigarettes have grown in popularity over the past decade despite little research on their long-term effects. In recent years, health authorities have warned of an epidemic of vaping by teenagers.
In the UK e-cigarettes are tightly regulated for safety and quality. They aren’t completely risk free, but they carry a small fraction of the risk of cigarettes. E-cigarettes don’t produce tar or carbon monoxide, two of the most harmful elements in tobacco smoke. The liquid and vapour contain some potentially harmful chemicals also found in cigarette smoke but at much lower levels.
Public Health England’s 2015 independent evidence review found that, based on the available evidence, vaping is around 95% less harmful than smoking. The Royal College of Physicians came to a similar conclusion in its 2016 report ‘Nicotine without smoke: tobacco harm reduction’.